DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20161585

Proteinase 3-antineutrophil cytoplasmic antibody positive necrotizing vasculitis induced by ciprofloxacin

Khalid Ahmed, Syeda Atia Qudsia, Syed Hani Abidi, Rabia Malik, Muhammad Awais, Abdul Rehman

Abstract


Granulomatosis with polyangiitis (Wegener’s), microscopic polyangitis, and eosinophilic granulomatosis with polyangiitis are commonly grouped together as antineutrophil cytoplasmic antibody (ANCA)-positive vasculitides. Many drugs and infections can induce serologic positivity for ANCA, while a few can precipitate overt ANCA-positive vasculitis. Although fluoroquinolones have been reported to cause ANCA-negative leukocytoclastic vasculitis (LCV), fluoroquinolones are not known to induce proteinase 3-ANCA (PR3-ANCA)-positive vasculitis. Here, we present the case of a middle-aged man who developed severe headache, purpura on legs and numbness in hands and feet after taking ofloxacin for 5 days. Subsequently, he was diagnosed with ANCA-negative LCV and treated with steroids and immunosuppressants. Thirteen years later, he inadvertently received intravenous ciprofloxacin and developed severe headache and epistaxis. Serologic testing at that time revealed elevated titers of PR3-ANCA. Biopsy of nasal septum revealed a mixed mononuclear and polymorphonuclear infiltrate without evidence of granuloma formation. He was treated with steroids and immunosuppressive therapy. Over the next several years, he remained stable with residual hearing loss and nasal septal deformity. This case provides the first evidence for a PR3-ANCA-positive necrotizing vasculitis induced by ciprofloxacin.


Keywords


Granulomatosis with polyangiitis, ANCA, Associated vasculitis, Cutaneous, LCV, Wegener’s granulomatosis

Full Text:

PDF

References


Bukhari M. Drug-induced rheumatic diseases: a review of published case reports from the last two years. Curr Opin Rheumatol. 2012;24:182-6.

Reañto M, Vives R, Rodriguez J, Daroca P, Canto G, Fernandez J. Ciprofloxacin‐induced vasculitis. Allergy. 1997;52:599-600.

Fujikawa K, Kawakami A, Hayashi T, Iwamoto N, Kawashiri S, Aramaki T, et al. Cutaneous vasculitis induced by TNF inhibitors: a report of three cases. Mod Rheumatol. 2010;20:86-9.

Hirohama D, Hoshino J, Hasegawa E, Yamanouchi M, Hayami N, Suwabe T, et al. Development of myeloperoxidase-antineutrophil cytoplasmic antibody-associated renal vasculitis in a patient receiving treatment with anti-tumor necrosis factor-α. Mod Rheumatol. 2010;20:602-5.

Darne´ S, Natarajan S, Blasdale C. Do antineutrophil cytoplasmic antibodies (ANCA) play a key role in neutrophilic dermatoses? A case of propylthiouracil-induced neutrophilic dermatosis with positive perinuclear ANCA. Clin Exp Dermatol. 2010;35:406-8.

Csernok E, Lamprecht P, Gross WL. Clinical and immunological features of drug-induced and infection-induced proteinase 3-antineutrophil cytoplasmic antibodies and myeloperoxidase-antineutrophil cytoplasmic antibodies and vasculitis. Curr Opin Rheumatol. 2010;22:43-8.

Nikolic BB, Nikolic MM, Andrejevic S, Zoric S, Bukilica M. Antineutrophil cytoplasmic antibody (ANCA)-associated autoimmune diseases induced by antithyroid drugs: comparison with idiopathic ANCA vasculitides. Arthritis Res Ther. 2005;7:R1072-81.

Agarwal G, Sultan G, Werner SL, Hura C. Hydralazine induces myeloperoxidase and proteinase 3 anti-neutrophil cytoplasmic antibody vasculitis and leads to pulmonary renal syndrome. Case Rep Nephrol. 2014;2014:868590.

Carlson AQ, Tuot DS, Jen KY, Butcher B, Graf J, Sam R, et al. Pauci-immune glomerulonephritis in individuals with disease associated with levamisole-adulterated cocaine: a series of 4 cases. Medicine. 2014;93:290-97.

Storsley L, Geldenhuys L. Ciprofloxacin-induced ANCA-negative cutaneous and renal vasculitis-resolution with drug withdrawal. Nephrology Dialysis Transplantation. 2007;22:660-1.